The term thrombotic microangiopathy (TMA) encompasses different disturbances that are usually classified as thrombotic thrombocytopenic purpura (TTP) or haemolytic-uraemic syndrome (HUS). These syndromes are characterized by thrombocytopenia, microangipathic haemolytic anaemia, neurological deficits and renal failure. Etiology of TMA include exotoxins, drug toxicity (cyclosporin, tacrolimus, ticlopidine, clopidogrel, mitomycin), but also familiar forms associated with deficiency of factor H (HUS) or vWF protease activity (TTP). TMA in renal transplant recipients may evolve de novo or may recur in patients who were diagnosed with TMA as the primary renal disease. We present a case of renal transplant recipient with ESRD of unknown etiology, who was diagnosed with TMA 3 years after transplantation. After discontinuation of cyclosporine, she was treated with therapeutic plasma exchange (TPE). Cytomegalovirus reactivation demanded discontinuation of the chronic program of TPE, what was followed by worsening of graft function and demand for dialysis one year after the diagnosis of TMA. Patients with TMA should be carefully followed-up after renal transplantation for the signs of disease recurrence. Withdrawal of precipitating factors is of outstanding importance. TPE is used to limit the endothelial damage and to limit the microangiopathic process. However, its efficacy is unclear. Our case demonstrates that TPE may improve graft survival, with the possibility of inducing opportunistic infections. International registries are needed to establish the guidelines for follow-up and treatment of renal transplant recipients with TMA.